Why did Migraines get worse with menopause?

Ask the Clinician Health Pro
  • Full Question:

     

    I am a 54 year old woman who was diagnosed with migraine at age 15. I used to get 2 or 3 migraines a month, and could usually bring them under control at home. I was always told that when I hit menopause, the migraines would likely disappear. That didn't happen, in fact, they got worse. I almost had to quit my job last year because I was missing 3 or 4 days a week with migraine. I'm now on opioid therapy and under reasonable control. I just want to know why the intensity and frequency of my migraines got so much worse with menopause, instead of disappearing. Thanks. Elizabeth.

    Add This Infographic to Your Website or Blog With This Code:

     


    Answer:

     

    Dear Elizabeth;

     

    Although Migraines do end with menopause for some women, there is no guarantee of that. In fact, many women have the same experience you do whether their menopause is natural or follows a hysterectomy. Hormones are produced in the body by organs other than the ovaries, so you still have some production of the hormones they produced. In addition, for some women, the lower hormone levels that result from menopause add to the hormonal trigger problem.

     

    Are you using hormone replacement therapy? If you are, adjusting it might help your Migraines; If not, adding hormone replacement could help. This is a possibility to discuss with your doctor. Although you say you’re on opioid therapy, you mention no preventive medications or Migraine abortive medications such as triptans (Imitrex, etc.) or ergotamines (DHE, Migranal). If you are having three or more Migraines a month or your Migraines aren’t controllable at home, your best chance of reducing your Migraines and being able to treat them well at home is to consult a true Migraine specialist. Something else to keep in mind is that the use of over-the-counter analgesics can cause rebound headaches, which would compound your problem. For more information on this, please see Medication Overuse Headache - When the Remedy Backfires.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    To review other questions from our Ask the Clinician Column,
     browse the Ask the Clinician archives.

     

    If you need help finding a Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

     

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2010.
    Last updated March 13, 2010.

Published On: March 13, 2010